Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 192, NWS Columbia, SC

June 24, 20114 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 24, 2011, 5:44 PM EDT for 4 counties in South Carolina. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2011, 5:44 PM EDT (21:44 UTC)
Expired
Jun 24, 2011, 6:45 PM EDT
In force
61 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 31 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:44 PM EDTTSTM WND DMG13 Ene Saluda, SCSCHP REPORTS TREES DOWN ON HIGHWAY 391 AT THE BRIDGE.
Jun 24, 5:50 PM EDTTSTM WND DMG14 Nne Monetta, SCSCHP REPORTED TREES DOWN ON HOLLEY FERRY RD
Jun 24, 6:15 PM EDTTSTM WND DMG5 Ne Monetta, SCSCHP REPORTED TREES DOWN AT BATES ST AND CHURCH ST IN BATESBURG
Jun 24, 6:55 PM EDTTSTM WND DMG1 Ssw Leesville, SCTREES DOWN ON SHEALY RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WUUS52 KCAE 242144
SVRCAE
SCC063-071-079-081-242245-
/O.NEW.KCAE.SV.W.0192.110624T2144Z-110624T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
544 PM EDT FRI JUN 24 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
  CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  SALUDA COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 645 PM EDT

* AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 13 MILES NORTH OF
  LEESVILLE...OR 13 MILES NORTH OF BATESBURG...AND MOVING SOUTHEAST
  AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE FIVE POINTS...WEST
  COLUMBIA...ST. ANDREWS...SPRINGDALE...SOUTH CONGAREE...SALUDA...RED
  BANK...PINE RIDGE...OAK GROVE...LEXINGTON...LEESVILLE...IRMO...
  FOREST ACRES...COLUMBIA...CAYCE AND BATESBURG

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3424 8141 3415 8115 3399 8085 3372 8133
      3383 8152 3388 8157 3386 8159 3395 8176
      3408 8189
TIME...MOT...LOC 2143Z 300DEG 23KT 3408 8155

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 5:04 PM EDT, 40 minutes earlier.

Area forecast discussion, Jun 24, 5:04 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
504 PM EDT FRI JUN 24 2011

.SYNOPSIS...
A FRONTAL SYSTEM WILL STALL JUST TO THE NORTH OF SOUTH CAROLINA
AND REMAIN THROUGH THE WEEKEND. THERE WILL BE ENOUGH MOISTURE AND
A SERIES OF WEAK UPPER SYSTEMS MOVING THROUGH TO PROVIDE A CHANCE
OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPDATE...SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE DOWN FROM THE
UPSTATE AND HAVE NOT DISSIPATED WITH THE PREVIOUS EXPECTED
DOWNSLOPING AND DRYING. ALONG THE BOUNDARY OF THE FIRST CELLS
THERE ARE ALSO SOME OTHER CELLS DEVELOPING ACROSS THE NORTHERN
MIDLANDS AND WESTERN CSRA. AS A RESULT WILL UPDATE THE FORECAST TO
ACCOUNT FOR CURRENT RADAR RETURNS AS WELL AS ADJUST POPS UPWARD
FOR THE NEXT COUPLE OF HOURS. UPDATE OUT SHORTLY TO ADJUST
WORDING...POPS AND CLOUDS.

PREVIOUS DISCUSSION...WEAK UPPER TROUGH JUST WEST OF OUR REGION.
WEAK SURFACE FRONT NEAR THE MOUNTAINS AND STRETCHING W ACROSS
TENN. PLUME OF HIGHER MOISTURE HAS PUSHED TO NEAR THE COAST...WITH
DRIER AIR OVER OUR FA CURRENTLY. SOME UPPER LEVEL CLOUD COVER HAS
KEPT OUR TEMPS AND INSTABILITIES DOWN A LITTLE AS WELL SO
FAR...BUT SATELLITE SUGGESTS A LITTLE MORE SUN THIS AFTERNOON.
MODELS INDICATE A WEAK IMPULSE TO ENTER OUR REGION THIS
EVENING...AND FRONT MAY PUSH A TAD TO THE SOUTH AND EAST POSSIBLY
APPROACHING OUR NORTHERN FA. THINK SLIGHT CHANCE POPS STILL LOOK
OK FOR NOW...THOUGH CHANCE POPS POSSIBLE NORTHERN FA IF ACTIVITY
DEVELOPS ALONG FRONT AND NEAR MOUNTAINS LATER THIS AFTERNOON AND
DRIFTS SE TOWARDS OUR FA.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
THE COLD FRONT WILL DROP SOUTH TO THE NORTH/SOUTH CAROLINA
BORDER. HOWEVER, THE MODELS KEEP MOST OF THE DEEP MOISTURE TO THE
SOUTH OF THE FORECAST AREA. BUT, THERE WILL BE ENOUGH MOISTURE TO
TRIGGER ISOLATED TO WIDELY SCATTERED AFTERNOON/EVENING
THUNDERSTORMS IN THE FORECAST AS SEVERAL WEAK SHORT WAVES MOVE
THROUGH.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
UPPER RIDGE BUILDS FROM THE SOUTHERN PLAINS INTO THE CAROLINAS
EARLY IN THE PERIOD BUT THEN THE MODELS BEGIN TO DIFFER. TOWARD
THE LATTER PART OF THE WEEK THE ECMWF RETROGRADES THE RIDGE AXIS
TO THE ROCKIES WHILE THE GFS KEEPS A FAIRLY FLAT RIDGE OVER THE
SOUTHERN STATES. IF THE ECMWF HOLDS TRUE THEN WE WILL BEGIN TO
HAVE A TROF SETUP OFF THE EAST COAST HEADING INTO THE 4TH OF JULY
WEEKEND WITH NORTHWEST FLOW OVER THE AREA. THIS WILL KEEP A THREAT
OF SCATTERED, MAINLY AFTERNOON/EVENING THUNDERSTORMS THROUGH THE
EXTENDED PERIOD.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS EXPECTED WITH TEMPO MVFR POSSIBLE IN CONVECTION.
SHOWERS AND THUNDERSTORMS ACROSS UPSTATE SC HAVE CONTINUED TO MOVE
SOUTHWARD WITH OTHER CELLS DEVELOPING. CURRENT EXTRAPOLATION
INDICATES THE CELLS WILL MAKE IT TO CAE/CUB AROUND 24/22Z...WITH
CONFIDENCE TOO LOW TO INCLUDE AT AGS/DNL/OGB. HAVE UPDATE TAFS TO
ACCOUNT FOR CURRENT TRENDS.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE IN SCATTERED
AFTERNOON/EVENING CONVECTION SATURDAY THROUGH WEDNESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 24, 4:28 AM EDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
428 AM EDT FRI JUN 24 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
428 AM EDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 4:50 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
450 PM EDT FRI JUN 24 2011

SCZ020-026-242145-
NEWBERRY-SALUDA-
450 PM EDT FRI JUN 24 2011

...A STRONG THUNDERSTORM IS MOVING INTO NEWBERRY AND SALUDA
COUNTIES...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CROSS HILL...OR 15 MILES
EAST OF GREENWOOD...MOVING EAST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

HC
Local storm report, Jun 24, 5:39 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
539 PM EDT FRI JUN 24 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     2 NW CHAPPELLS          34.20N 81.89W
06/24/2011                   NEWBERRY           SC   PUBLIC

            LARGE TREE LIMBS DOWN NEAR CHAPPELLS.

&&

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:54 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda51 min
Jun 24, 5:20 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster55 min
Jun 24, 6:08 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Newberry, Saluda52 min
Jun 24, 6:14 PM EDTSevere Thunderstorm WarningCAEChesterfield46 min
Jun 24, 6:45 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Edgefield, Lexington, Newberry, Richland and 1 more60 min
Jun 24, 7:11 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick49 min
Jun 24, 7:50 PM EDTAreal Flood AdvisoryCAEEdgefield, McCormick115 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.